Topical steroid withdrawal syndrome
Abstract
Topical steroid withdrawal (TSW) is a newly identified disease where patients, who have usually been treated with topical steroids for atopic dermatitis (AD), develop a syndrome characterized by a series of symptoms and signs that seem similar to those of a flare or a rebound of AD after cessation of topical steroids. Patients have been indicating (often on social media) that they believe that TSW is different and distinct from flare/rebound AD, and have met with considerable difficulty in persuading healthcare professionals (HCPs) that TSW is a distinct and disabling condition.1 Many HCPs may, patients believe, mistakenly insist that TSW is not an evidence-based entity and advise restarting topical or systemic steroids. This leads to a potential conflict between patients and those HCPs. That TSW is a ‘syndrome’ in its own right is gaining evidence and credence in medical and dermatological literature. The British Association of Dermatologists (BAD), British Dermatological Nursing Group (BDNG) and the UK’s National Eczema Society (NES) have published a position statement indicating that there is emerging evidence that TSW is a clinical syndrome.2 In addition, the BAD, with representation from the BDNG, patient experts and advocates, and the NES, have established a formalized working party group to review the published evidence for the criteria that distinguish TSW from AD, and to assess evidence for the optimal management of TSW. Their report is expected to be published in 2026.
Fields of Study & Subjects
Dermatology and Skin Diseases
Adrenal Hormones and Disorders
Ocular Surface and Contact Lens
Publication details
- Journal / source
- British Journal of Dermatology
- Publisher
- Oxford University Press (OUP)
- Volume
- 194
- Issue
- 4
- Pages
- 613–614
- Publication date
- 16 January 2026
- Language
- EN